Advert

Latest

12 minutes ago
Advert
38 minutes ago
Advert

Most Popular

an hour ago
Advert

Student With Eczema Shares Incredible Transformation After Giving Up Steroids

Student With Eczema Shares Incredible Transformation After Giving Up Steroids

A student who has suffered from severe eczema for years has finally had some much-needed relief - after realising her medication was actually making her symptoms much worse, rather than alleviating them.

Alice Burleigh, 23, had spent eight years on steroids in a bid to clear up her eczema, which was often made worse by stress.

Advert
Alice Burleigh. Credit: Caters
Alice Burleigh. Credit: Caters

However, it wasn't until April this year that she realised this was actually doing her more harm than good, having noticed she was 'addicted' to the medication after spotting advice online.

The PHD student decided her only option was to go cold turkey - a process that wasn't easy, but proved to be effective.

The topical steroid withdrawal (TSW) led to severe itching, burning sensations and flaky skin, and Alice was forced to tape mittens onto her hands at night to stop herself scratching. She also compared her bed to a 'sand pit' due to the amount of skin she shed during that time.

Thankfully, after six months of hell, Alice's skin is finally clear and she is feeling better than ever.

Advert
Credit: Caters
Credit: Caters

Alice, from Market Harborough, Leicester, said: "After being diagnosed at 13, my eczema got worse and worse - I noticed stress was a massive trigger.

"I was first prescribed steroids whilst at school to control the flare-ups and over the years, they got stronger.

"During my final year of university last year, I was under a lot of pressure and stress - my whole body being plagued with eczema.

Credit: Caters
Credit: Caters
Credit: Caters
Credit: Caters

"I hashtagged 'eczema' and found hundreds of accounts that had symptoms the exact same as mine and mentioned topical steroid withdrawal.

"I had never heard of it before but it seemed the only way to stop my skin from being red was to completely stop taking steroids.

"I didn't ween myself off them, I just stopped taking them in April.

"As the weeks passed, my skin got worse - I also lost a stone in one month because I felt so ill and lost my appetite.

"It was frustrating because when you are ill, you just want to lie down in bed but when I was in bed, the sheets would irritate my skin.

Alice would have to use a dustpan and brush the skin away. Credit: Caters
Alice would have to use a dustpan and brush the skin away. Credit: Caters

"Most of the time I was happiest standing up without clothes on in the middle of my room.

"My skin got worse before it got better, I had to quit my job as a research scientist and move back into my parents' home.

"Eczema was controlling my life and began to take its toll on my mental health.

"I had to sleep with mittens taped onto my hands to stop the itching and in the morning, I would use a dustpan and brush the skin away."

Alice said she reached a 'turning point' when she stopped using moisturiser, as her skin became less irritated and even regenerated after three weeks.

She also stopped eating citrus fruits, gluten and dairy, among other common trigger foods.

Credit: PA
Credit: PA
Credit: PA
Credit: PA

She added: "My diet is very restricted, but it has massively helped my skin, it is basic but worth it.

"I still suffer with flare-ups and my skin may not be perfect, but it is perfect to me.

"The most frustrating part about this ordeal is doctors are the one who prescribed me with steroids that led to worse skin than ever before.

"I visited them a number of times and even dermatologists weren't willing to take on a case like mine.

"I learned about everything on Instagram and gained support from other girls going through the same thing.

"It was nice to know that I am not the only one and I have since made friends through TSW so at least there is one positive."

Advert

To follow Alice's journey, visit @tsw_alice on Instagram.

Featured Image Credit: Caters

Topics: uk news, News, eczema

Jess Hardiman

Jess is a journalist at LADbible who graduated from Manchester University with a degree in Film Studies, English Language and Linguistics - indecisiveness at its finest, right there. She also works for FOODbible and its sister page Seitanists, which are both a safe haven for her to channel a love for homemade pasta, fennel and everything else in between. You can contact Jess at [email protected]

 

Next Up

Lewis Capaldi Halts Gig As Fight Breaks Out Among Audience

Lewis Capaldi Halts Gig As Fight Breaks Out Among Audience

2 months ago